Hail, Marshall
- When
- September 5, 1:10 AM CST
- Where
- Marshall County, 0.69 mi S of Alvarado
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.190, -97.000
Despite a cool and relatively dry surface layer, conditions were much more favorable for elevated showers and thunderstorms. Good 850mb warm advection, a decent low level jet, and strong shear were expected during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Despite a cool and relatively dry surface layer, conditions were much more favorable for elevated showers and thunderstorms. Good 850mb warm advection, a decent low level jet, and strong shear were expected during the overnight hours. Thunderstorms crossed the border north of Langdon just after midnight on the 5th and tracked to the east-southeast through the pre-dawn hours, staying mainly north of a line from Langdon to Park Rapids.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 10:50 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1150 PM CDT Wed Sep 4 2019 .UPDATE... Issued at 1150 PM CDT Wed Sep 4 2019 Getting a few scattered rain showers from the central RRV into MN. Not much thunder at this point, think that will hold off a bit as the better moisture plume comes into the area. CAMs still have some fairly strong cells moving from the northwestern counties southeastward late tonight and early tomorrow, so continued that trend in the POPs. && .SHORT TERM...(This evening through Thursday) Issued at 329 PM CDT Wed Sep 4 2019 Much of the focus for the short term will be on tonight into Wednesday morning. A low pressure system is located in southern Saskatchewan and is expected to move to the southeast this evening and into tonight. Rain chances are expected to begin near sunset in the Devils Lake Basin and spread towards Grand Forks and western Minnesota near and after midnight. Despite limited solar heating this afternoon, a southerly to southwesterly low-level jet at the 850mb level and surface to 6 km shear values of near 50 knots suggest the possibility of some storms becoming strong after midnight. Temperatures will remain mild in the mid to upper 50s with rain diminishing in western Minnesota by tomorrow afternoon. Rain chances near and south of I-94 will be limited tonight into tomorrow morning. Highs tomorrow will be in the mid to upper 60s in NW Minnesota to the 70s across eastern North Dakota with partly to mostly cloudy skies. Winds will become north at 10 to 20 mph during the afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 329 PM CDT Wed Sep 4 2019 For Thursday night, expect to see skies clearing across North Dakota and then in Minnesota. Lows will remain seasonal in the 50s area-wide. Other than an isolated shower in the northern Lake of the Woods area, everyone should remain dry. Northwest flow aloft to prevail through the extended period with a couple of precipitation chances over the coming week. We are still looking at Sat and Mon as the best targets for impactful weather. Tranquil to start on Fri before the next precipitation chance presents on Sat. A shortwave will move southeast out of Canada with sfc refection continuing to favor a tract from DVL to southern valley into MN Lakes. Areas east of this line could very well remain mainly dry during this period. The next chance, and a more robust one at that comes on Mon, although current model blends approaching two inches or more QPF overdone and will likely need to be trimmed with subsequent fcst updates. With respect to temperatures, looks like highs in the 60s through the entire period owing to : a few bouts of cold air advection, and, cloud cover and showers when there isn't cold air advection. Lows mostly in the 40s with some 30s near Intl border Sun morn, with widespread frost holding off for the time being. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1150 PM CDT Wed Sep 4 2019 VFR conditions continue at all TAF sites with some mid and high clouds and a few showers around KGFK and KBJI. Additional showers and thunderstorms will impact all but KFAR as more thunderstorms move in late tonight. Some MVFR ceilings behind the precipitation tomorrow morning and early afternoon. Improvement to VFR by the end of the period. Winds will shift around from the southeast to a more northerly direction by tomorrow afternoon, mainly staying below 12 kts. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JR SHORT TERM...Godon/Wasilewski LONG TERM...WJB/Godon/Wasilewski AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 953 PM CDT Wed Sep 4 2019 MNZ001>005-007-008-013>016-022-023-NDZ006>008-014>016-024-026>030- 038-039-054-060300- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-North Clearwater-Mahnomen- South Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Cass-Western Walsh County- 953 PM CDT Wed Sep 4 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight Isolated strong to severe thunderstorms are possible across eastern North Dakota and northwestern Minnesota late tonight. The main hazards will be large hail up to quarter size and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. MNZ006-009-017-024-027>032-040-NDZ049-052-053-060300- Lake Of The Woods-North Beltrami-South Beltrami-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Ransom-Sargent-Richland- 953 PM CDT Wed Sep 4 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Tonight The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Grand Forks ND
137 AM CDT Thu Sep 5 2019
NDZ008-016-050730-
Pembina ND-Eastern Walsh County ND-
137 AM CDT Thu Sep 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALSH AND SOUTHERN
PEMBINA COUNTIES UNTIL 230 AM CDT...
At 137 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mountain, or 24 miles east of Langdon, moving southeast at 45 mph.
Nickel size hail will be possible with this storm.
This strong thunderstorm will be near...
Icelandic State Park and Akra around 140 AM CDT.
Hensel and Crystal around 150 AM CDT.
Glasston around 200 AM CDT.
St. Thomas around 205 AM CDT.
Auburn around 210 AM CDT.
Other locations impacted by this storm include American Crystal
Sugar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4873 9714 4868 9709 4856 9718 4856 9714
4855 9717 4852 9713 4851 9715 4849 9713
4848 9716 4848 9713 4847 9714 4842 9712
4842 9715 4841 9713 4839 9716 4837 9714
4866 9793 4872 9793 4873 9795 4884 9787
TIME...MOT...LOC 0637Z 295DEG 37KT 4873 9783
JKThe Fargo/Grand Forks radar (KMVX), 77 km away, was scanning. The volume nearest the first event began at 07:11 UTC.
9 hail, 5 thunderstorm wind. Local standard time, as filed.
The hail was mostly pea size.
Winds also gusted to around 50 mph.
The wind gust was measured by a MNDOT RWIS sensor.
Trees and power lines were blown down, some falling on buildings. Roof damage was also reported and a grain cart was toppled onto the railroad tracks.
Trees and power lines were blown down.
Large tree branches were blown down and a few 6 to 8 inch diameter poplar trees were snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843888, 843889, 843890, 843891, 843892, 843893, 843894, 843895, 855508, 855509, 843896, 843897, 843898, 843899.